Oklahoma, 2024

Hail and Damaging Winds in Oklahoma, July 4, 2024

July 4, 2024 · NWS OUN · 22 events in 5 counties and zones

Scattered thunderstorm development occurred across central and southern Oklahoma during the late afternoon into evening of the 4th. This activity was fostered by a cold frontal passage across the aforementioned areas throughout the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Scattered thunderstorm development occurred across central and southern Oklahoma during the late afternoon into evening of the 4th. This activity was fostered by a cold frontal passage across the aforementioned areas throughout the day. The combination of locally strong instability and modest organizing/deep-layer wind shear favored single and multi-cell thunderstorm modes. The strongest (severe) thunderstorms produced damaging downburst wind gusts and a few reports of hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 4, 1:16 PM CST, 2 hours 51 minutes earlier. Its key messages:

  • Updated at 214 PM CDT Thu Jul 4 2024
  • Thunderstorms will affect outdoor plans tonight
  • Much cooler temperatures in the forecast
  • Locally heavy rainfall possible Sunday
Area forecast discussion, Jul 4, 1:16 PM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Norman OK
216 PM CDT Thu Jul 4 2024

...New SHORT TERM, LONG TERM...

.KEY MESSAGES...
Updated at 214 PM CDT Thu Jul 4 2024

 - Thunderstorms will affect outdoor plans tonight

 - Much cooler temperatures in the forecast

 - Locally heavy rainfall possible Sunday

&&

.SHORT TERM...
(This evening through Friday)
Issued at 214 PM CDT Thu Jul 4 2024

We haven't seen measurable rainfall at OKC for a month now, with
the last rainfall occurring at Will Rogers on June 4th. Can say
the same for Lawton, but Wichita Falls' last measurable rain was
June 11th. Naturally, this streak may come to an end on a day that
most of us would like to remain rain free.

While human nature is what it is, the atmosphere has some other
ideas. There's a cold front draped across central and northern
Oklahoma, roughly along and north of I-40 in western Oklahoma, to
near Stillwater and then northeast to Bartlesville. This front
will be a focus point for thunderstorms to develop between 3 and 6
PM...and is generally in the same vicinity as a theta-e ridge at
700mb, which may help enhance moisture convergence even further.
This forecast attempts to marry the SREF and HRRR solutions,
increasing hourly PoPs twice, once along the front/700 theta-e
ridge...and again a few hours later along the 850mb
frontogenetical band. This is putting a lot of stock in some of
the convective allowing models, yet so far the observations would
suggest the CAMs are on the right track with the processes, but a
bit off on the important details.

The front is a bit further south than where the high resolution
models would suggest, so highest PoPs have been adjusted
southward. Best potential for convective development appears to
be along and just south of I-40 around 2PM...with thunderstorms
affecting outdoor plans for a few hours. Around midnight, another
area of storms is expected to develop...about 50-70 miles north
of where the initial thunderstorms develop. Some storms may become
severe, with wind gusts being the main severe hazard...although
lightning will be the main hazard for everyone.

Afternoon highs today will be near 100 or slightly above in the
southwest...and only in the 80s near the Kansas border. Tomorrow,
all of us should see highs in the 80s...or maybe the lower 90s. We
can therefore say goodbye to heat advisories and excessive heat
warnings for at least a week.

Fox

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 214 PM CDT Thu Jul 4 2024

Temperatures slightly increase on Saturday and Sunday, with highs
in the lower 90s...still warm, but not nearly as hot and humid as
what we have seen earlier this week. Long wave trough will move
across the area, giving a low shot at thunderstorms in the late
afternoon/early evening hours during the weekend, with Sunday
having the highest probability (40-60%) occurring Sunday
afternoon and evening.

Point forecast soundings suggest precipitable water values close
to 2" Sunday afternoon and evening, which is in the top 10% of
climatological values for early July. (Mean for July 7th is
1.38"), so the atmosphere would be primed for the potential for
localized heavy rainfall for those lucky (unlucky?) enough to be
under any thunderstorm core Sunday. Plenty of time between now and
then to dive into the details.

Otherwise, the remainder of the forecast period appears to be
slightly less hot than normal, with afternoon highs in the upper
80s.

Fox

&&

.AVIATION...
(18Z TAFS)
Issued at 1158 AM CDT Thu Jul 4 2024

VFR/MVFR ceilings expected this TAF period. A cold front will
continue to move across the area this afternoon and evening with
storms expected to develop along the front starting in central OK
and shift south with the front. Additional showers/storms will be
possible north of the front overnight into Friday morning. Winds
will also shift towards the N and NE behind the front otherwise S
to SW winds expected ahead of the boundary. Gusty, variable winds
will be possible near any storms late this afternoon and evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  87  66  91 /  60  20   0  10
Hobart OK         70  87  65  92 /  50  50  10  10
Wichita Falls TX  72  88  70  93 /  60  40  10  10
Gage OK           64  84  62  91 /  30  20  10  20
Ponca City OK     65  87  65  93 /  10   0   0  10
Durant OK         74  88  70  94 /  50  50  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ008-012-013-
     017>030-033-034.

     Excessive Heat Warning until 9 PM CDT this evening for OKZ031-
     032-035>048-050>052.

TX...Excessive Heat Warning until 9 PM CDT this evening for
     TXZ083>090.

&&

SHORT TERM...21
LONG TERM....21
AVIATION...25
Hazardous weather outlook, Jul 4, 2:16 PM CST, 1 hour 51 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
316 PM CDT Thu Jul 4 2024

OKZ004>048-050>052-TXZ083>090-052030-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
316 PM CDT Thu Jul 4 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
Thunderstorms this evening may be severe with damaging wind gusts.

Cloud to ground lightning will also be a concern with any
thunderstorm.

.Heat...
Hot and humid conditions continue today with heat indices of 105
to 112 degrees expected for all but northwest Oklahoma this
afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Thunderstorm chances linger into Friday across central and
southern Oklahoma. Additional chances for storms return Sunday
into early next week.

Heavy rainfall and localized flooding will be possible Sunday
night and early Monday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 4, 3:30 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Norman OK
430 PM CDT Thu Jul 4 2024

OKZ021-022-042200-
Washita OK-Beckham OK-
430 PM CDT Thu Jul 4 2024

...A strong thunderstorm will impact portions of west central Washita
and southeastern Beckham Counties through 500 PM CDT...

At 430 PM CDT, Doppler radar was tracking a strong thunderstorm 2
miles north of Carter, moving northeast at 15 mph. Another strong
storm was located southwest of Carter.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elk City and Carter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3540 9936 3521 9923 3511 9952 3512 9961
      3523 9967
TIME...MOT...LOC 2130Z 240DEG 13KT 3525 9949

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Maxwell
Special weather statement, Jul 4, 3:43 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Norman OK
443 PM CDT Thu Jul 4 2024

OKZ023-024-042215-
Canadian OK-Caddo OK-
443 PM CDT Thu Jul 4 2024

...A strong thunderstorm will impact portions of northern Caddo and
western Canadian Counties through 515 PM CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Calumet, moving east at 15 mph. Another strong storm
was located near Hinton.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
El Reno, Hinton, Union City, Calumet, Lookeba, Bridgeport, Concho,
and Cedar Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3552 9853 3555 9840 3555 9832 3558 9831
      3567 9795 3538 9788 3537 9801 3538 9802
      3538 9809 3536 9810 3531 9850
TIME...MOT...LOC 2143Z 260DEG 11KT 3551 9816

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Maxwell
Special weather statement, Jul 4, 3:44 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Norman OK
444 PM CDT Thu Jul 4 2024

OKZ028>031-040-042-042215-
Pottawatomie OK-Cleveland OK-Garvin OK-Pontotoc OK-McClain OK-
Seminole OK-
444 PM CDT Thu Jul 4 2024

...Strong thunderstorms will impact portions of northwestern Garvin,
southwestern Seminole, southeastern Cleveland, northwestern Pontotoc,
southwestern Pottawatomie and southern McClain Counties through 515
PM CDT...

At 444 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles west of St. Louis to 4 miles northeast
of Lindsay. Movement was southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Purcell, Slaughterville, Lindsay, Lexington, Konawa, Maysville, Maud,
Wayne, Paoli, Asher, Tribbey, Wanette, Byars, St. Louis, Etowah,
Rosedale, Brooksville, Macomb, Criner, and Payne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3503 9656 3471 9750 3493 9767 3522 9694
TIME...MOT...LOC 2144Z 300DEG 12KT 3508 9695 3489 9755

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Maxwell
Special weather statement, Jul 4, 3:51 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Norman OK
451 PM CDT Thu Jul 4 2024

OKZ025-026-042215-
Oklahoma OK-Lincoln OK-
451 PM CDT Thu Jul 4 2024

...A strong thunderstorm will impact portions of central Lincoln and
northeastern Oklahoma Counties through 515 PM CDT...

At 451 PM CDT, Doppler radar was tracking a strong thunderstorm near
Warwick, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chandler, Luther, Davenport, Wellston, Sparks, Warwick, and Kendrick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3560 9717 3570 9720 3583 9676 3556 9672
TIME...MOT...LOC 2151Z 262DEG 10KT 3568 9696

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Maxwell
Special weather statement, Jul 4, 3:57 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Norman OK
457 PM CDT Thu Jul 4 2024

OKZ024-025-029-042230-
Oklahoma OK-Canadian OK-Cleveland OK-
457 PM CDT Thu Jul 4 2024

...A strong thunderstorm will impact portions of southwestern
Oklahoma, northwestern Cleveland and southeastern Canadian Counties
through 530 PM CDT...

At 457 PM CDT, Doppler radar was tracking a strong thunderstorm over
western Oklahoma City, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southwestern Oklahoma City, El Reno, Yukon, Bethany, Mustang, Warr
Acres, The Village, Nichols Hills, Woodlawn Park, Wiley Post Airport,
Will Rogers Airport, and The Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3560 9751 3530 9757 3531 9764 3534 9767
      3533 9769 3540 9792 3556 9791
TIME...MOT...LOC 2157Z 279DEG 14KT 3547 9781

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Maxwell
Special weather statement, Jul 4, 4:02 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Norman OK
502 PM CDT Thu Jul 4 2024

OKZ021-022-034-035-042230-
Kiowa OK-Washita OK-Beckham OK-Greer OK-
502 PM CDT Thu Jul 4 2024

...A strong thunderstorm will impact portions of southwestern
Washita, northwestern Kiowa, north central Greer and southeastern
Beckham Counties through 530 PM CDT...

At 502 PM CDT, Doppler radar was tracking a strong thunderstorm near
Carter, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Carter, Retrop, and Delhi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3506 9963 3519 9972 3541 9929 3510 9916
TIME...MOT...LOC 2202Z 247DEG 11KT 3519 9948

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Maxwell

The radar

The Norman radar (KTLX), 44 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Oklahoma

When
July 4, 4:07 PM CST
Where
Oklahoma County, 2.54 mi NNW of (Pwa)wiley Post Apt
Measured
1 in hail
Reported by
Public
Coordinates
35.564, -97.667

MPing report.

Hail, Oklahoma

When
July 4, 4:08 PM CST
Where
Oklahoma County, 4.51 mi N of (Pwa)wiley Post Apt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.595, -97.638

Social media image.

Hail, Oklahoma

When
July 4, 4:11 PM CST
Where
Oklahoma County, 2.5 mi N of (Pwa)wiley Post Apt
Measured
1.25 in hail
Reported by
Public
Coordinates
35.566, -97.656

Thunderstorm Wind, Pontotoc

When
July 4, 4:48 PM CST
Where
Pontotoc County, 3.12 mi NNE of Ada
Measured
70 kt (81 mph) measured gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
34.809, -96.652

Wind gust measured with a handheld anemometer. Power lines blown down in the vicinity.

Thunderstorm Wind, Pontotoc

When
July 4, 4:50 PM CST
Where
Pontotoc County, 2.07 mi NNE of Ada
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
34.798, -96.669

Ada (ADAX) Mesonet observation.

Thunderstorm Wind, Pontotoc

When
July 4, 4:50 PM CST
Where
Pontotoc County, 2.43 mi NNE of Ada
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
34.804, -96.671

Ada Regional Airport (KADH) observation.

Thunderstorm Wind, Pontotoc

When
July 4, 4:53 PM CST
Where
Pontotoc County, 2.43 mi NNE of Ada
Measured
62 kt (71 mph) measured gust
Reported by
AWOS
Coordinates
34.804, -96.671

Ada Regional Airport (KADH) observation.

Thunderstorm Wind, Pontotoc

When
July 4, 4:55 PM CST
Where
Pontotoc County, 2.07 mi NNE of Ada
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.798, -96.669

Ada (ADAX) Mesonet observation.

Thunderstorm Wind, Pontotoc

When
July 4, 4:55 PM CST
Where
Pontotoc County, 1.21 mi ENE of Ada
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.777, -96.660

Multiple confirmations of large tree limbs blown down across the community of Ada. Time is radar estimated.

Thunderstorm Wind, Pontotoc

When
July 4, 4:55 PM CST
Where
Pontotoc County, 2.16 mi NE of Ada
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
34.792, -96.653

Social media image showing a section of the vinyl siding of a large retail store peeled back. Time is radar estimated.

Thunderstorm Wind, Oklahoma

When
July 4, 5:05 PM CST
Where
Oklahoma County, 1.49 mi N of Luther
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.681, -97.195

Large trees and tree limbs blown down near the intersection of Covell Road and Luther Road. Time is radar estimated.

Thunderstorm Wind, Comanche

When
July 4, 5:55 PM CST
Where
Comanche County, 2.35 mi WSW of Mt Scott
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
34.729, -98.569

Medicine Park (MEDI) Mesonet observation.

Thunderstorm Wind, Comanche

When
July 4, 6:00 PM CST
Where
Comanche County, 2.35 mi WSW of Mt Scott
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.729, -98.569

Medicine Park (MEDI) Mesonet observation.

Thunderstorm Wind, Comanche

When
July 4, 6:03 PM CST
Where
Comanche County, 2.25 mi NNE of Medicine Park
Measured
62 kt (71 mph) measured gust
Reported by
Public
Coordinates
34.761, -98.489

Personal weather station measurement.

Thunderstorm Wind, Comanche

When
July 4, 6:05 PM CST
Where
Comanche County, 2.53 mi N of Lake Ellsworth Dam
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
34.826, -98.378

Phone call report of a tree blown down. Time is radar estimated.

Thunderstorm Wind, Comanche

When
July 4, 6:17 PM CST
Where
Comanche County, 1.48 mi N of Lawton
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.631, -98.391

Large tree limb blown down. Report relayed through Spotter Network.

Thunderstorm Wind, Comanche

When
July 4, 6:29 PM CST
Where
Comanche County, 1.79 mi SW of (Fsi)fort Sill
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
34.650, -98.400

Henry Post Army Airfield (KFSI) observation.

Thunderstorm Wind, Comanche

When
July 4, 6:32 PM CST
Where
Comanche County, 3.93 mi SSW of Lawton
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
34.557, -98.417

Lawton-Fort Sill Regional Airport (KLAW) observation.

Thunderstorm Wind, Cotton

When
July 4, 6:40 PM CST
Where
Cotton County, 3.98 mi NNW of Walters
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.400, -98.346

Walters (WAL2) Mesonet observation.

Thunderstorm Wind, Cotton

When
July 4, 6:57 PM CST
Where
Cotton County, 4.62 mi E of Walters
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
34.360, -98.230

Personal weather station measurement.

Thunderstorm Wind, Stephens

When
July 4, 7:12 PM CST
Where
Stephens County, 2.02 mi S of Duncan
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
34.471, -97.960

Duncan, Halliburton Field Airport (KDUC) observation.

Thunderstorm Wind, Stephens

When
July 4, 7:30 PM CST
Where
Stephens County, 7.19 mi NW of Velma
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.529, -97.765

Ketchum Ranch (KETC) Mesonet observation.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199816, 1199819, 1199821, 1199829, 1198246, 1199332, 1199331, 1199333, 1199832, 1199833, 1199834, 1199336, 1199339, 1199835, 1199999, 1200000, 1199347, 1199700, 1199710, 1199712, 1199714, 1199716.